Browse

You are looking at 1 - 3 of 3 items

Open access

Michal Barabas, Isabel Huang-Doran, Debbie Pitfield, Hazel Philips, Manoj Goonewardene, Ruth T Casey and Benjamin G Challis

Summary

A 67-year-old woman presented with a generalised rash associated with weight loss and resting tachycardia. She had a recent diagnosis of diabetes mellitus. Biochemical evaluation revealed elevated levels of circulating glucagon and chromogranin B. Cross-sectional imaging demonstrated a pancreatic lesion and liver metastases, which were octreotide-avid. Biopsy of the liver lesion confirmed a diagnosis of well-differentiated grade 2 pancreatic neuroendocrine tumour, consistent with metastatic glucagonoma. Serial echocardiography commenced 4 years before this diagnosis demonstrated a progressive left ventricular dilatation and dysfunction in the absence of ischaemia, suggestive of glucagonoma-associated dilated cardiomyopathy. Given the severity of the cardiac impairment, surgical management was considered inappropriate and somatostatin analogue therapy was initiated, affecting clinical and biochemical improvement. Serial cross-sectional imaging demonstrated stable disease 2 years after diagnosis. Left ventricular dysfunction persisted, however, despite somatostatin analogue therapy and optimal medical management of cardiac failure. In contrast to previous reports, the case we describe demonstrates that chronic hyperglucagonaemia may lead to irreversible left ventricular compromise. Management of glucagonoma therefore requires careful and serial evaluation of cardiac status.

Learning points:

  • In rare cases, glucagonoma may present with cardiac failure as the dominant feature. Significant cardiac impairment may occur in the absence of other features of glucagonoma syndrome due to subclinical chronic hyperglucagonaemia.

  • A diagnosis of glucagonoma should be considered in patients with non-ischaemic cardiomyopathy, particularly those with other features of glucagonoma syndrome.

  • Cardiac impairment due to glucagonoma may not respond to somatostatin analogue therapy, even in the context of biochemical improvement.

  • All patients with a new diagnosis of glucagonoma should be assessed clinically for evidence of cardiac failure and, if present, a baseline transthoracic echocardiogram should be performed. In the presence of cardiac impairment these patients should be managed by an experienced cardiologist.

Open access

Charlotte Boughton, David Taylor, Lea Ghataore, Norman Taylor and Benjamin C Whitelaw

Summary

We describe severe hypokalaemia and hypertension due to a mineralocorticoid effect in a patient with myelodysplastic syndrome taking posaconazole as antifungal prophylaxis. Two distinct mechanisms due to posaconazole are identified: inhibition of 11β hydroxylase leading to the accumulation of the mineralocorticoid hormone 11-deoxycorticosterone (DOC) and secondly, inhibition of 11β hydroxysteroid dehydrogenase type 2 (11βHSD2), as demonstrated by an elevated serum cortisol-to-cortisone ratio. The effects were ameliorated by spironolactone. We also suggest that posaconazole may cause cortisol insufficiency. Patients taking posaconazole should therefore be monitored for hypokalaemia, hypertension and symptoms of hypocortisolaemia, at the onset of treatment and on a monthly basis. Treatment with mineralocorticoid antagonists (spironolactone or eplerenone), supplementation of glucocorticoids (e.g. hydrocortisone) or dose reduction or cessation of posaconazole should all be considered as management strategies.

Learning points:

  • Combined hypertension and hypokalaemia are suggestive of mineralocorticoid excess; further investigation is appropriate.

  • If serum aldosterone is suppressed, then further investigation to assess for an alternative mineralocorticoid is appropriate, potentially using urine steroid profiling and/or serum steroid panelling.

  • Posaconazole can cause both hypokalaemia and hypertension, and we propose that this is due to two mechanisms – both 11β hydroxylase inhibition and 11β HSD2 inhibition.

  • Posaconazole treatment may lead to cortisol insufficiency, which may require treatment; however, in this clinical case, the effect was mild.

  • First-line treatment of this presentation would likely be use of a mineralocorticoid antagonist.

  • Patients taking posaconazole should be monitored for hypertension and hypokalaemia on initiation and monthly thereafter.

Open access

Anastasia Dimakopoulou, Karunakaran Vithian, David Gannon and Allan Harkness

Summary

A 55-year-old female patient presented to the endocrine clinic with Grave's disease. She was initially treated with carbimazole. After an early relapse, a decision was made to proceed with radioactive iodine therapy. Four days after radioiodine administration, she presented to the emergency department with chest tightness and dyspnea due to heart failure. Biochemistry revealed thyrotoxicosis and significantly elevated Troponin-T. There was ST segment elevation on electrocardiography. However, coronary angiography was normal. Ventricular function was fully restored after 6 weeks of supportive medical management. A diagnosis of stress cardiomyopathy following radioactive iodine therapy was made. This is the second case reported in the literature so far to the best of our knowledge.

Learning points

  • Stress cardiomyopathy in the context of radiation thyroiditis is a rare complication following radioiodine therapy.

  • A degree of awareness is essential because the approach is multidisciplinary. Management is mainly supportive and cardiac dysfunction is completely reversible in most cases.

  • The pathogenesis of this condition remains unclear. Post-menopausal women and susceptible individuals appear to be pre-disposed.